Colorado, 2012

Flash Flood in Colorado, July 16, 2012

July 16, 2012 · NWS PUB · 1 event in 1 county or zone

Heavy rain caused flash flooding on the northern side of the Waldo Canyon burn scar. The flooding occurred in Wildcat Gulch and North Douglas and Dry Creek basins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rain caused flash flooding on the northern side of the Waldo Canyon burn scar. The flooding occurred in Wildcat Gulch and North Douglas and Dry Creek basins. Minor debris flows made it into Peregrine and Oak Valley subdivisions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 11:01 AM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 16, 11:01 AM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1201 PM MDT MON JUL 16 2012

.AVIATION...TSRA QUICKER TO DEVELOP TODAY THAN PAST COUPLE
DAYS AS LOW AND MID LEVEL MOISTURE HAS INCREASED ACROSS THE AREA.
WILL CONTINUE WITH VCTS FOR KCOS AND KALS BEGINNING BY
20Z...WHILE STORMS FOR KPUB SHOULD NOT DEVELOP UNTIL LATER...IN
THE 21Z-22Z PERIOD. MVFR CONDITIONS WILL BE POSSIBLE IN
A FEW OF THE STRONGER TSRA...ALONG WITH WIND GUSTS IN THE 40-45
KT RANGE. EXPECT GENERAL WIND AT KPUB AND KCOS TO BECOME NORTHWEST
BY LATE AFTERNOON AS THUNDERSTORM OUTFLOWS BECOME MORE ORGANIZED
AT PUSH EAST AWAY FROM THE MOUNTAINS. BY 04Z...THREAT SHOULD BE
PRETTY MUCH DONE FOR THE NIGHT. CONDITIONS TUESDAY LOOK VERY
SIMILAR TO TODAY...WITH CONTINUED CHANCES FOR AFTERNOON TSRA.

&&

.PREV DISCUSSION... /ISSUED 301 AM MDT MON JUL 16 2012/

SHORT TERM...
(TODAY AND TONIGHT)

..HEAVY RAIN CHANCES INCREASING TODAY...

DEW POINTS CURRENTLY IN THE 40S ACROSS MOST OF THE CWA...INCLUDING
THE MT AREAS. WV IMAGERY SHOW THE MONSOONAL PLUME MOVING EWD FROM
AZ INTO WRN NM THIS MORNING. A NOTICEABLE DRY SLOT ON THE W SIDE OF
A WEAK DISTURBANCE OVR TX IS IMPINGING INTO ERN CO...BUT EXPECT THIS
TO BE FILLED IN BY MOISTURE FROM THE S...AND SHOULD NOT DETER THE
INCREASE OF MOISTURE THIS AFTERNOON ACROSS OUR AREA. BY THIS
AFTERNOON...PRECIP H2O OF ABOUT AN INCH WILL OVERSPREAD MOST OF SERN
CO.

LATEST MESOSCALE GUIDANCE SHOWS PRETTY WIDESPREAD OVERAGE OF STORMS
THIS AFTERNOON...STARTING EARLY OVER THE CNTRL MTS AND HIGH
VALLEYS...AND SPREADING EWD TO THE ERN RANGES BY THIS AFTERNOON.
BY 00Z...THESE STORMS SHOULD HIT THE I-25 CORRIDOR...AND BEST
POTENTIAL FOR LOCALLY HEAVY RAIN WILL BE IN THE 00Z-03Z PERIOD.
WILL HAVE TO MONITOR THE WALDO BURN SCAR CLOSELY...WITH HIGH RES
SOLUTIONS ALL SHOWING FAIRLY HEAVY CONVECTION INVOF THE SCAR LATER
THIS AFTERNOON. TEMPS THIS AFTERNOON SHOULD WIND UP A FEW DEG LOWER
THAN YESTERDAY'S HIGHS...WITH SLIGHTLY LOWER H7 TEMPS AND MORE
CLOUD COVG/CONVECTION. STILL COULD SEE SOME UPR 90S TO NR 100 FOR
THE ERN PLAINS.

WILL SEE STORMS DIMINISH AFTER ABOUT 04-06Z TONIGHT...WITH JUST A
FEW LINGERING SHWRS OVR THE MTS. WILL BE ANOTHER MILD NIGHT FOR THE
PLAINS WITH CONVECTIVE CLOUD SHIELD LINGERING INTO THE MORNING.
44

LONG TERM...
(TUESDAY THROUGH SUNDAY)

FORECAST LOOKS ON TRACK AS SUB-TROPICAL MSTR WL STILL BE OVR
SOUTHEAST AND SOUTH CENTRAL CO TUE AND WED. SFC DEW POINTS BOTH
DAYS ARE EXPECTED TO BE IN THE 40S MOST AREAS...WITH SOME LOWER TO
MID 50S OVR THE FAR SERN PLAINS. NOT SEEING ANY SIGNIFICANT
DISTURBANCES IS IN THE FLOW BUT THE DAYTIME HEATING AND
INSTABILITY WL BE ENOUGH TO TRIGGER SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS OVR THE MTS...HIGH VALLEYS AND THE ADJACENT
PLAINS...WITH ISOLD TO SCT PCPN OVR THE SOUTHEAST PLAINS.
PRECIPITABLE WATER VALUES ON TUE AND WED ARE FORECAST TO BE AROUND
0.8 IN OVR THE WRN AREAS...AND 1-1.3 INCHES OVR THE ERN PLAINS. THE
FLOW ALOFT WL NOT BE ALL THAT STRONG AND THUS STORMS WL PROBABLY
BE FAIRLY SLOW MOVING WHICH WL LEAD TO FLASH FLOODING
CONCERNS...ESPECIALLY OVR THE WALDO CANYON BURN SCAR. THE BEST
CHANCES FOR PCPN WL BE IN THE AFTERNOON AND EVENING HOURS...BUT
SOME ISOLD PCPN COULD CONTINUE INTO THE LATE NIGHT AND EARLY
MORNING HOURS. HIGH TEMPS TUE AND WED SHOULD BE AROUND NORMAL.

THE MSTR PLUME IS EXPECTED TO BEGIN SHIFTING WESTWARD ON THU AND
FRI...BACK OVR THE CONTDVD THRU SAT AS THE UPR RIDGE BUILDS BACK
OVR CO. BY SUN WE MAY SEE THE UPR RIDGE AND THE SUB-TROPICAL MSTR
PLUME SHIFTING EASTWARD AGAIN. THIS WL RESULT IN DAILY CHANCES FOR
SHOWERS AND THUNDERSTORMS OVR THE MTS AND HIGH VALLEYS...WITH
LITTLE CHANCE FOR PCPN OVR THE SERN PLAINS. HIGH TEMPS WL WARM TO
A LITTLE ABOVE NORMAL.

AVIATION...

MAIN AVN CONCERN WILL BE LOCALLY HVY RA THIS AFTERNOON
AND EVENING FOR THE ENTIRE AREA...INCLUDING KPUB...KCOS...AND KALS.
STORMS COULD DEVELOP FAIRLY EARLY OVR THE SAN LUIS VALLEY AND PIKES
PEAK REGION...POSSIBLY VC KALS AND KCOS BY 19Z...WHILE STORMS FOR
KPUB SHOULD NOT DEVELOP UNTIL LATER...IN THE 21-22Z TIME FRAME. MVFR
TO POTENTIALLY BRIEF IFR CONDITIONS WILL BE POSSIBLE IN
TSRA...ALONG WITH WIND GUSTS IN THE 40-45 KT RANGE. BY 04Z...THREAT
SHOULD BE PRETTY MUCH DONE FOR THE NIGHT. 44.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/23
Hazardous weather outlook, Jul 16, 11:08 AM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1208 PM MDT MON JUL 16 2012

COZ058>089-093>099-171815-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1208 PM MDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE MOUNTAINS...VALLEYS AND INTERSTATE 25 CORRIDOR THIS AFTERNOON
AND EVENING...WHILE STORMS EAST OF INTERSTATE 25 WILL BE MORE
ISOLATED IN COVERAGE. THE MAIN THREATS FROM THUNDERSTORMS WILL BE
LOCALIZED GUSTY WINDS UP TO 50 MPH...SMALL HAIL UP TO ONE HALF
INCH...LIGHTNING AND LOCALLY HEAVY RAINFALL. THE WALDO CANYON BURN
SCAR MAY BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING THIS
AFTERNOON AND EVENING AS STORMS DEVELOP OVER THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE
MOUNTAINS ON TUESDAY AND WEDNESDAY...WITH ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE SOUTHEAST PLAINS. THURSDAY THROUGH
SUNDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE
MOUNTAINS AND HIGH VALLEYS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AND WILL BE A CONCERN OVER THE BURN SCARS...ESPECIALLY
OVER THE WALDO CANYON BURN SCAR. OTHER THUNDERSTORM THREATS WILL
BE LIGHTNING AND GUSTY WINDS. SMALL HAIL WILL ALSO BE POSSIBLE
WITH SOME OF THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER MOST OF THE AREA.

10/23

In the hours before

Special weather statement, Jul 16, 10:44 AM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1144 AM MDT MON JUL 16 2012

COZ081-085-161845-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-
INCLUDING THE CITIES OF...WOODLAND PARK...COLORADO SPRINGS
1144 AM MDT MON JUL 16 2012

THIS IS A SPECIAL WEATHER STATEMENT FOR THE WALDO CANYON BURN
SCAR.

AT 1139 AM THIS MORNING...RADAR WAS SHOWING RAINFALL DEVELOPING IN
AND AROUND THE WALDO CANYON BURN SCAR. THESE SHOWERS WERE NEWLY
DEVELOPED AND WERE GENERALLY SHOWING LITTLE MOVEMENT. THE
ATMOSPHERE OVER THE BURN AREA TODAY IS MORE MOIST THEN THE LAST
FEW DAYS...AND WE EXPECT A BETTER CHANCE OF LOCALLY HEAVY RAIN
WHICH COULD CAUSE FLASH FLOODING IN AND AROUND THE WALDO BURN
SCAR THIS AFTERNOON. IF THESE STORMS CONTINUE TO INTENSIFY OVER
THE BURN AREA...THEN WARNINGS MAY NEED TO BE ISSUED.

PLEASE BE ALERT TO THE WEATHER TODAY...AND BE PREPARED TO MOVE TO
HIGHER GROUND IN SHORT NOTICE.

HODANISH
Special weather statement, Jul 16, 12:33 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
133 PM MDT MON JUL 16 2012

COZ081-084-085-162000-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
133 PM MDT MON JUL 16 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS.

AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST SOUTHWEST OF THE AIR FORCE ACADEMY OVER THE
EASTERN PORTION OF THE WALDO CANYON BURN SCAR...OR 7 MILES NORTHWEST
OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5
MPH. THIS IS OVER THE DRY CREEK...DOUGLAS CREEK...AND CAMP CREEK
QUEENS CANYON AREA.

LOCATIONS IMPACTED INCLUDE...
  NORTHWESTERN COLORADO SPRINGS.

BRIEF HEAVY RAIN...WINDS AROUND 50 MPH...AND PEA SIZE HAIL ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 88 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 16, 12:50 PM MST to 2:00 PM MST
Where
El Paso County, 3.41 mi NE of Chipita Park to 2.79 mi NNE of Chipita Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.959, -104.961

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390508.